Here is My Question:
If a patient develops IRIS after stopping Tysabri, do you recommend the patient resume indefinitely the use of Tysabri even if the JC Virus antibody counts increase to an unsafe level?
There is no simple answer to this question. Everything in medicine requires us (an you) to balance potential benefits of treatments with potential risks. For example, let’s assume that your risk of PML goes up to 1 in 100 because you suddenly have a high JCV antibody index. This is a 1 % risk. Let’s also assume that you were initially JCV antibody negative with a risk of PML estimated at no more than 1 in 10,000 or 0.01% when you started treatment with Tysabri.
What you need to ask is what potential benefits are worth this new risk? If I told you that based on your prior history with MS your risk of a relapse within 6 months of stopping Tysabri is 30% and your risk of a severe relapse is 10%, would this make you continue Tysabri therapy despite the increased risk of PML? The answer may be yes, but only you can decide. This new risk may become more acceptable to you if your doctors monitor you closely for early pre symptomatic PML by obtaining MRI scans every 4 months. That is how I view this kind of change in risk; I need a way as a doctor to mitigate this risk.
Now, what if your risk of a severe relapse after stopping Tysabri is only 1 to 3 % in the first year? Perhaps you would now decide to switch to another therapy to avoid the risk of PML?
The main problem we face is our difficulty gauging a person’s risk of severe relapses after stopping Tysabri. We also find it difficult to gauge a person’s risk of becoming disabled within short time intervals (i.e. 3 to 5 years). Therefore, discussing the potential short term benefits of a therapy is very difficult because of the variable nature of MS.
In my opinion the greatest risk of severe relapses after stopping Tysabri is a patient with > 2 relapses in the 2 years (or one relapse in the prior year) before starting Tysabri, a large T2 lesion burden on MRI (this means a whole lot of white spots on your MRI), residual disability from recent relapses before starting tysabri and multiple active (gadolinium enhancing) lesions on an MRI scan obtained at least 6 months after starting the prior disease modifying therapy you were taking before switching to Tysabri. The risk of a relapse after stopping Tysabri is highest with all 4 risk factors and goes down to a minimal risk if all 4 risk factors are absent. However, as I’ve stated previously, it is also my opinion that one should not stop Tysabri unless you plan to start another disease modifying therapy immediately.
An individual who develops IRIS after stopping Tysabri is at risk of this happening again, particularly if this occurred while receiving another disease modifying therapy. I would be hesitant to discontinue Tysabri in this circumstance without the guidance of an MS expert who has treated many people with Tysabri.
As always, please discuss these complex issues with your neurologist. He or she should be able to help you analyze your specific MS features so as to allow you to make the best decision.
-Rip Kinkel MD
PLEASE NOTE: The information/opinions on this site should be used as an information resource only. This information does not create any patient-HCP relationship, and should not be used as a substitute for professional diagnosis and treatment. Please consult your health care provider before making any healthcare decisions or for guidance about a specific medical condition.
PLEASE NOTE: This information/opinions on this site should be used as an information source only. This information does not create any patient-HCP relationship, and should not be used as a substitute for professional diagnosis and treatment. Please consult your health care provider before making any healthcare decisions or for guidance about a specific medical condition.